Nebraska, 2008

Hail in Nebraska, July 20, 2008

July 20, 2008 · NWS OAX · 8 events in 4 counties and zones

Severe thunderstorms that produced large hail developed around sunrise on July 20th over northeast Nebraska. The storms developed north of a weak stationary front over eastern Nebraska and were fed by an elevated layer of warm and moist air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms that produced large hail developed around sunrise on July 20th over northeast Nebraska. The storms developed north of a weak stationary front over eastern Nebraska and were fed by an elevated layer of warm and moist air. The storms tracked slowly southeast and would dissipate as they moved away from their source and into a warm and dry layer of air aloft. However, before they dissipated they became efficient hail producers, especially in sections of Colfax county where extensive damage was noted in the Schuyler area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 20, 5:53 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 20, 5:53 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
653 AM CDT SUN JUL 20 2008

.UPDATE...
UPDATED FORECAST EARLIER TO ACCOUNT FOR ISOLATED TSTMS OVER A LARGER
AREA THAN EXPECTED EARLIER.

&&

.DISCUSSION...
ISOLATED TSTMS CONTINUE TO POP UP FROM SOUTH OF KOLU TO WEST OF KOFK
AND TO NEAR KONL. THIS SEEMS TO BE DUE TO ISENTROPIC UPGLIDE AROUND
315 K. STORMS MAY CONTINUE TO DEVELOP EWD THROUGH 18Z.

&&

.PREV DISCUSSION... /ISSUED 346 AM CDT SUN JUL 20 2008/

DISCUSSION...

TSTM CHANCES AND TEMPERATURES WILL CONTINUE TO BE THE MAIN CONCERNS
FOR THE NEXT FEW DAYS. 00Z UPPER AIR CHARTS SHOWED THE FOLLOWING...
A DECENT AMOUNT OF MOISTURE WAS IN PLACE AT 850 MB WITH DEWPOINTS
IN THE TEENS C FROM WRN KS INTO NE AND IA. AT 700 MB...TEMPERATURES
WERE QUITE WARM FROM NE WESTWARD. THE 10 DEGREE C ISOTHERM WAS
LOCATED FROM SRN SD INTO CNTRL IA. STORMS LAST EVENING AND EARLY
THIS MORNING HAD A HARD TIME DEVELOPING ANY FARTHER SOUTH THAN THE
11 C LINE AT 700 MB IN OUR AREA. AT 500 MB...TEMPERATURES WERE ALSO
QUITE WARM...GENERALLY -5 TO -7 C. THERE WAS A THERMAL TROUGH FROM
SASK INTO NERN MT. AT 300 MB...STRONGEST WINDS WERE NOTED FROM OR
AND ID ACROSS SRN MT/NRN WY...THROUGH SD AND SRN MN. A JET SEGMENT
OF 80 KTS WAS REPORTED BY AIRCRAFT ALONG THE MT/WY BORDER. THIS MAY
COME INTO PLAY LATER TODAY. WATER VAPOR LOOP SHOWED FAIRLY DRY AIR
IN PLACE IN THE MID LEVELS ACROSS OUR AREA...WITH LOTS OF MONSOONAL
MOISTURE FROM MEXICO INTO THE SRN AND CNTRL ROCKIES. PRECIPITABLE
WATER VALUES OF 1.50 OR MORE WERE NOTED FROM ERN TX...LA AND MS NWD
INTO ERN NE...IA AND SRN MN. 08Z SURFACE ANALYSIS SHOWED A WEAK
FRONTAL BOUNDARY FROM NERN IA INTO SWRN IA...ACROSS SRN NE AND INTO
LOW PRESSURE OVER SERN WY.

MODELS ARE HAVING A HARD TIME WITH THIS PATTERN...BUT THE 00Z NAM
SEEMED SOMEWHAT REASONABLE. WEAK SURFACE BOUNDARY OVER OUR AREA WILL
TRY TO LIFT NWD TODAY. MAIN FOCUS FOR TSTM ACTIVITY SHOULD BE NORTH
OF THE FRONT...WHERE MID LEVEL TEMPERATURES ARE A LITTLE COOLER.
THIS IS ALSO WHERE THE CHANCE OF SEVERE STORMS IS THE HIGHEST...
WITH BULK SHEAR OF 30 KTS OR MORE. MIXED LAYER CAPE VALUES FROM THE
06Z NAM ALSO REACH 3000-4500 J/KG IN THAT AREA.

HAVE HIGHS TODAY RANGING FROM THE LOWER 90S NORTH TO THE UPPER 90S
SOUTH. MODELS SHOW UPPER LEVEL JET STREAK MOVING INTO MN AND WI BY
LATE THIS AFTN/EVENING...PUTTING PARTS OF NE AND IA IN THE RIGHT
ENTRANCE REGION FOR TONIGHT. STORMS MAY HAVE A TENDENCY TO DEVELOP
SWD DURING THE NIGHT. KEPT BEST CHANCE OF TSTMS ACROSS THE NORTH...
WITH POPS RANGING TO 14 OR LESS ALONG THE KS BORDER. LOWS WILL BE
IN THE UPPER 60S NORTH TO LOWER 70S SOUTH.

FARTHER OUT...DID NOT MAKE MANY CHANGES. WE GENERALLY REMAIN IN NW
FLOW ALOFT EARLY IN THE WEEK WITH RIDGE AXIS TO OUR WEST. TROUGHS
WILL BE IN PLACE OVER THE WRN U.S. AND OVER THE ERN STATES. FLOW
DOES TEND TO FLATTEN LATER IN THE WEEK...BUT THEN THE GFS BUILDS A
STRONG 500 MB RIDGE BY THE WEEKEND. THE ECMWF IS SIMILAR. THAT
PATTERN WOULD TEND TO BE HOT AND MAINLY DRY FOR OUR AREA...WITH
LOWS AROUND 70 AND HIGHS 90 TO 95.

AVIATION...

FOR TAF SITES KOMA/KLNK/KOFK

WEAK SURFACE BOUNDARY EXPECTED TO REMAIN ACROSS THE AREA TODAY WITH
POTENTIAL FOR THUNDERSTORMS AGAIN MAINLY AFTER 20Z. UNCERTAINTY IN
TIMING AND LOCATION OF DEVELOPMENT PRECLUDES MENTION AT THIS TIME.
OTHERWISE...VFR CONDITIONS THROUGH MOST OF THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...FOBERT
Hazardous weather outlook, Jul 20, 4:16 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 AM CDT SUN JUL 20 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-202300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
516 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA INTO THIS AFTERNOON. A FEW STORMS COULD
PRODUCE GUSTY WINDS AND HEAVY RAIN. THE CHANCE FOR SEVERE WEATHER
IS EXPECTED TO INCREASE THIS EVENING...GENERALLY NORTH OF A LINE
FROM ALBION TO BLAIR AND LOGAN IOWA. SOME STORMS COULD PRODUCE
DAMAGING WINDS...HAIL AND HEAVY RAIN.

THUNDERSTORM CHANCES ARE THE HIGHEST ALONG AND NORTH OF A FRONTAL
BOUNDARY THAT WILL BE LIFTING NORTH ACROSS THE AREA TODAY. HOT AND
HUMID WEATHER WILL DOMINATE SOUTH OF THE FRONT...WITH HIGHS IN THE
MID AND UPPER 90S. THE HEAT INDEX COULD REACH AROUND 100 IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

THUNDERSTORMS COULD SPREAD OR DEVELOP SOUTHWARD ACROSS MUCH OF THE
AREA TONIGHT. A FEW STORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM MONDAY INTO WEDNESDAY.
SEVERE STORMS ARE POSSIBLE...MAINLY IN THE LATE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS
EVENING.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Colfax

When
July 20, 7:39 AM CST
Where
Colfax County, 8.31 mi N of Richland
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -97.210

The hail fell near the Platte/Colfax county line and was jagged shaped.

Hail, Colfax

When
July 20, 8:25 AM CST
Where
Colfax County, 9.04 mi SSE of Leigh
Measured
1 in hail
Reported by
Public
Coordinates
41.580, -97.160

The second storm to produce hail in the area during the morning.

Hail, Butler

When
July 20, 8:36 AM CST
Where
Butler County, 1.04 mi E of Abie
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -96.950

The hail was mostly 1/2 inch or smaller but a few stones reached quarter-size.

Hail, Colfax

When
July 20, 8:56 AM CST to 9:20 AM CST
Where
Colfax County, 2.14 mi NNE of Schuyler to 1.18 mi SE of Schuyler
Measured
1.75 in hail
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
41.480, -97.060

Hail up to golfball-size fell in the Schuyler area for around 20 minutes. The hail caused considerable damage to houses, vehicles and trees in town. The ground was almost completely covered white with hail and hail fragments. An insurance agent stated the damage was in the millions of dollars.

Hail, Colfax

When
July 20, 9:18 AM CST
Where
Colfax County, 0.52 mi E of Clarkson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.720, -97.120

Hail, Stanton

When
July 20, 9:50 AM CST
Where
Stanton County, 12.05 mi SE of Stanton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.830, -97.060

A few quarter-size hailstones fell near the Jct of Highways 15 and 32.

Hail, Dodge

When
July 20, 10:03 AM CST
Where
Dodge County, 5.79 mi SW of Webster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.550, -96.890

Hail, Dodge

When
July 20, 10:20 AM CST
Where
Dodge County, 0.52 mi E of Snyder
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.700, -96.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104504, 104505, 104503, 104506, 104508, 104512, 104510, 104511.